March 22, 2016

5-HTP: So Long, It's Been Good to Know You.

On Thursday and Friday, March 3 and 4, I had a couple of strange, worrisome experiences. When trying to get up from sitting in my reading chair or lying down on the couch, my legs felt like rubber and seemed unable to support me. On each occasion, I rested on the floor for 5 to 10 minutes. After that, I was able to get up.

Then, early Saturday morning, March 5, I was unable to get up off the floor after resting there. I crawled over to the phone, called 911, and ended up in Sibley Hospital's emergency room.

I was released later that day, but was still unable to move my feet. I'd been given a lot of tests that failed to show a problem, In deciding to send me home even though I couldn't walk, the ER doctor expressed concern that I could pick up an infection if he admitted me to the hospital.

On Sunday, I could move my feet but couldn't really put much weight on them. On Monday, I was able to walk around the house, using my new wheelchair as a walker. Since then, I've been feeling better and stronger, one day at a time. 

I'm increasingly convinced this incident resulted from my recently adding the serotonin-boosting supplements in Trader Joe's sleeping pills to the 5-HTP serotonin-booster I've been taking since 2010.

Years ago, I occasionally used 5-HTP to combat jet-lag insomnia. After I was diagnosed with Parkinson's disease (PD), I found the supplement also helped deal with constipation and depression. Since insomnia, depression, and constipation are the three major non-motor symptoms of Parkinson's, I started taking 5-HTP every day.

The supplement's major side effect for me was increased blood pressure (BP), an effect that exacerbated the BP spikes I was already experiencing during the "off" periods of Sinemet, my PD med.

To make matters worse, the carbidopa in Sinemet (used to boost the effectiveness of levodopa in restoring dopamine levels in the brain) was having the same "booster effect" on my serotonin from the 5-HTP. My serotonin level -- and blood pressure -- were going off the charts.

I was able to continue using 5-HTP by reducing my dosage to one half -- even one quarter -- of a 50mg pill. I also had a prescription for nifedipine, which quickly reduces BP. I didn't take the nifedipine often... only when I got an unusually high BP reading. This pill tweaking required regular pressure monitoring at home, and very careful pill scheduling. I would have ditched the 5-HTP if it hadn't been so effective in dealing with PD's three hobgoblins.

I was becoming increasingly concerned, however, about being able to maintain this complicated regimen as my Parkinson's progresses and aging diminishes my mental acuity. It is probably just as well that the recent incident has caused me to abandon 5-HTP.

Over a week ago, I stopped taking the supplement. Almost immediately, I was confronted by insomnia, depression, and constipation.

My doctor's suggestion to use the stool softener Colace for the constipation appears to be working well. As for the other two....

Insomnia
This problem is back big-time. I've tried Tylenol PM (diphenhydraminethe), the OTC pill I've used before. These days, I usually take only half of the recommended dosage for virtually any medication; I figure suggested doses are based on studies of middle-aged people, and those amounts are usually too much for the elderly.

But one Tylenol PM hasn't been very effective, and I'm reluctant to take the recommended two pills. Two of those pills made me feel groggy and tired the next morning. That recommended dosage also left me with a very dry mouth, which was already an issue for me. I suspect that being 86 years old increases these side effects.

A friend recently recommended Unisom (doxylamine succinate). The recommended dose (one pill at bedtime) worked too well, and left me very groggy the next day. Half a pill worked well, and better than Tylenol PM. But I don't want to use this stuff for more than a few consecutive days.

I had a bad experience with the prescription medicine Ambien when I used it over ten years ago. There may be newer and better options now, but I prefer not taking more pills.

Depression
I've had lots of trouble with insomnia, but little with depression. So I'm particularly troubled by the deepening depression I've experienced since stopping 5-HTP. I wonder if it would have been better to gradually wean myself off of 5-HTP instead of going cold turkey.

I hope that this unpleasantness is just part of the withdrawal process, and that it will fade as my system adjusts to life without 5-HTP. I'd prefer avoiding prescribed antidepressants.

For now, I plan to spend more time meditating. As the weather improves -- and before it gets too hot and humid -- I'd like to take more walks around the neighborhood I love.



1 comment:

Anonymous said...

I was wondering what had happened to you ~ I admire your strength ... enjoy your walks in your neighborhood. Peace to you. hugs

UA-20519487-1